Join 3,424 readers in helping fund MetaFilter (Hide)


How likely is it that Zoloft has lost its efficacy, for me?
June 8, 2007 5:04 PM   Subscribe

How likely is it that the Zoloft I've been taking at a 50mg dose, for about 3 years, is wearing off/losing efficacy? And are discontinuation symptoms / withdrawal symptoms possible, without actually stopping it?

I haven't asked a psychiatrist about this yet, but of course I will if I need to. Both my primary care doc and endocrinologist I see for treatment of my Hashimoto's (hypo) thyroid disease are skeptical that this is the case. Myself, I have heard of Prozac losing its effectiveness after a while...

Anyway, basically, with no other real change in my life that I can see, pretty much out of the blue it seems, I have begun having panic/anxiety attacks. They were much worse a couple weeks ago when I had no idea what the heck it was, but now that I've read up on it, I can manage. But it's still really annoying and depressing.... my appetite is much reduced, and it's not like I just get the anxiety triggered now from trying to go somewhere... I instead just have this generalized anxiety that is floating around at a low level all the time. What's really odd is the reason I starting taking the Zoloft was not even for depression; it was prescribed for pain management by a doc I saw who specialized in that, for tingling and numbness in the hands from the ulnar nerve (funny bone). And it has worked great for that.

I've also heard/read that Zoloft is not necessarily great for panic attacks/anxiety, although some people do prescribe it for that. I also know it's possible that none of this has anything to do with my regularly scheduled medication. But it sure seems like it....

also - my primary care doc has begun by bumping the zoloft up to 75mg... that seemed to help for about 3 or 4 days, but who knows, perhaps it was the placebo effect.

All of this is particularly depressing to me because I have been in excellent shape the last couple months, health wise, and the thyroid stuff has been well-managed now for years.

wth!

Thanks mefites.
posted by anonymous to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
talk to your doc. s/he may switch you to lexapro or something else.
posted by thinkingwoman at 5:11 PM on June 8, 2007


I've heard this referred to as "SSRI poop-out." I switched to Lexapro after 3 1/2 years because I thought the Zoloft might be losing its effectiveness (I was taking it for depression and anxiety, and at first it was a miracle for both...then just for the anxiety.).

IANAD, but I think increasing your dose (as your doc did) is probably a better Plan A than switching medications, which can be a big pain in the ass. But if it's not working anymore then it's not working anymore.

It also might be worthwhile to see a psychiatrist instead of being prescribed through your primary care doc, as they'll have more direct experience with this sort of thing than a GP. Good luck to you!
posted by granted at 5:22 PM on June 8, 2007


Oh, and I assume your second question is asking whether or not the sudden decreased effectiveness itself will facilitate withdrawl symptoms, even though you haven't stopped taking the medication. I have no idea. It didn't happen with me. Another thing to discuss with a doctor.
posted by granted at 5:25 PM on June 8, 2007


This is exactly what happened to me, when I was on it and it pooped out. Only in my case it happened about half a year in.
posted by konolia at 6:10 PM on June 8, 2007


Yep, that's SSRI poop-out. Try the increased dose for a while. It won't take effect right away, so it might take a bit of time. If you still don't feel like it's working, it may be time to ask the doctor for a med change.
posted by Serena at 6:45 PM on June 8, 2007


Antidepressants (SSRIs, mostly) have certainly lost their effectiveness over time for me. Prozac was great for for managing depressive behavioral stuff for a while, and then gradually I was still having the symptoms at 80 mg that 20 mg used to halt in their tracks. I tried the switching option, but I haven't found a med that works as well for me as Prozac. But the Prozac burnout hasn't been permenant; I started deriving quality benefits from it again after a several month break. I guess us insistently depressive minds build up tolerances for our happy pills after a while but they forget them soon again too.
posted by bluenausea at 7:28 PM on June 8, 2007


From an anonymous respondent:

"The brain uses up fat more quickly with SSRIs. Olanzapine: (Zyprexa, Zyprexa Zydis) gets more fat in the brain -- it has also been implicated in increased obesity and risk of diabetes."
posted by cortex at 9:14 PM on June 8, 2007


I bumped my Zoloft from 50 to 100 after about 2 years (iirc) b/c it wasn't working as well anymore. Works well at 100.
posted by callmejay at 7:44 AM on June 9, 2007


Bumping up your dose is a standard, good strategy. 100 mg is a common dose of Zoloft, so if 75 mg doesn't work it would be very common and reasonable to bump it up further to 100 mg. I don't know why any doctor would be skeptical that you're having the SSRI "poop-out" since as everyone has pointed out above, it's a pretty well-known phenomenon.

Stick with the higher dose for a couple weeks and see if it helps. I say it's a good strategy for a couple reasons:

1. You already know Zoloft works for you -- it has in the past.
2. It will be faster - instead of weaning off Zoloft then waiting a couple weeks for a new antidepressant to kick in, you can skip the tapering off, and go right to ramping up the Zoloft in your system. Remember it takes a while for SSRIs to work. A new dose is a new prescription. Give it time, just like you did when you were starting Zoloft.
posted by selfmedicating at 9:04 AM on June 9, 2007 [1 favorite]


posted by selfmedicating

hehe
posted by callmejay at 12:09 PM on June 9, 2007


« Older What makes the fragrance and t...   |  Austin Mefites: I need to find... Newer »
This thread is closed to new comments.